Article

Nail pigmentation caused by hydroxyurea: report of 9 cases.

Department of Dermatology, Ospedale S. Giovanni de Dio, University of Cagliari, Via Ospedale 54, 09124-Cagliari, Italy.
Journal of the American Academy of Dermatology (Impact Factor: 4.91). 08/2002; 47(1):146-7. DOI: 10.1067/mjd.2002.120910
Source: PubMed

ABSTRACT We report a series of 9 patients, 6 men and 3 women, who presented nail hyperpigmentation arising between 6 and 24 months from the start of hydroxyurea therapy. The most commonly observed clinical pattern was that of longitudinal melanonychia. In only 1 patient, who was affected in all 20 nails, we observed longitudinal melanonychia, diffuse melanonychia, and hyperpigmentation of the skin.

0 Bookmarks
 · 
74 Views
  • Source
    Article: C a s e
    [Show abstract] [Hide abstract]
    ABSTRACT: R e p o r t e7 I NTRO D U C TIO N Hydroxyurea is an antineoplastic agent that inhibits deoxyribonucleic acid synthesis. It is commonly used for the treatment of myeloproliferative diseases such as chronic myeloid leukaemia and essential thrombocytosis. (1) While cases of hydroxyurea-induced hyperpigmentation have been reported, reports of hydroxyurea-induced melanonychia are uncommon, with only two such cases involving all 20 nails. (2) Herein, we present one such rare scenario, where a patient developed hydroxyurea-induced hyperpigmentation and melanonychia within seven weeks after the initiation of therapy. CA S E R EPO RT A 50-year-old Indian woman with essential thrombocytosis complained of progressive darkening of the nails of both her hands and feet. Four months prior to this, she had suffered from right faciobrachial monoparesis. Magnetic resonance imaging of the patient's brain at that time had shown a right basal ganglia infarct. The patient recovered completely, with no residual neurological deficits. Laboratory findings were significant for elevated platelet count, which was at 1,743 × 10 9 /L (normal range 150–400 × 10 9 /L). Bone marrow aspiration and biopsy confirmed essential thrombocytosis. The patient was thus started on hydroxyurea at a dose of 1 g/day. She did not suffer from any side effects at the start of therapy. However, at follow-up seven weeks later, the patient complained of pigmentation involving all her fingernails and toenails. Physical examination revealed bluish-grey longitudinal bands at the proximal aspect of the nail beds with distal progression Melanonychia and mucocutaneous hyperpigmentation from hydroxyurea use for the treatment of essential thrombocytosis ABSTRACT Hydroxyurea is an antineoplastic agent commonly used to treat essential thrombocytosis. We report the case of a 50-year-old woman who was incidentally detected to have essential thrombocytosis after suffering an episode of cerebrovascular accident with faciobrachial monoparesis. She was subsequently initiated on hydroxyurea. Within seven weeks of therapy, the patient noticed irregular hyperpigmented patches over her feet, hands and perioral region, with bluish-grey longitudinal bands on all 20 nails. Hydroxyurea-induced hyperpigmentation and melanonychia are not commonly reported. To the best of our knowledge, this is only the third published report of hydroxyurea-induced hyperpigmentation and melanonychia involving all 20 nails. Physicians need to be aware of such mucocutaneous side effects to avoid misdiagnosis and unwarranted fear in patients. The decision to discontinue the intake of the drug depends heavily on the future risk of thrombotic events.
    01/2014;
  • Source
    Singapore medical journal 01/2014; 55(1):7. · 0.63 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Summary Four case reports of patients with myeloproliferative syndrome receiving therapy with hydroxycarbamide (synonymous: hydroxyurea) and developing streaky longitudinal pigmentation appeared in fingernails and toenails several months after starting this therapy. Pigmentation of finger- and toenails presents a wide range of differential diagnostic considerations. They can be of infectious, melanocytic or exogenous origin or caused by metabolic disorders. Three women and one man, ranging in age from 62 and 87 years, were treated with hydroxycarbamide for myeloproliferative syndrome or chronic myelogenous leukemia for five to twelve years. All four patients were Fitzpatrick skin types II. Several months after starting this therapy, they developed streaky longitudinal pigmentation of their fingernails and toenails. In two patients, these findings were diagnosed by chance, whereas two patients sought dermatological advice because of nail pigmentation. In two of the patients the longitudinal pigmentation disappeared a few month after discontinuation of hydroxycarbamide. The melanonychia persisted in another patient, while the fourth was lost to follow-up. When melanonychia is identified in hematology-oncology patients, a careful medical history should be obtained. A list of medications is crucial, since hydroxycarbamide causes nail pigmentation. In each case of nail pigmentation, an acral lentiginous melanoma must be excluded. German Zusammenfassung Vier Fallberichte von Patienten mit myeloproliferativem Syndrom, die zur Therapie Hydroxycarbamid (Synonyme: Hydroxyurea, Hydroxyharnstoff; Handelsnamen: Litalir®, Syrea®) einnehmen, und bei denen es einige Monate nach Beginn der Therapie zum Auftreten striärer, longitudinaler Pigmentierungen der Finger- und Fußnägel kommt.Hintergrund: Pigmentierungen von Finger- und Fußnägeln eröffnen ein weites Feld der Differentialdiagnosen. Sie können mikrobiologischer, melanozytärer, stoffwechselbedingter oder exogener Ursache sein. Patienten und Methodik: Wir berichten über drei weibliche und einen männlichen Patienten im Alter zwischen 62 und 87 Jahren mit myeloproliferativem Syndrom oder chronisch myeloischer Leukämie, die zur Behandlung über fünf bis zwölf Jahre Hydroxycarbamid Synonyme: Hydroxyurea, Hydroxyharnstoff; Handelsnamen: Litalir®, Syrea®) einnahmen oder noch einnehmen. Die vier Patienten haben einen Hauttyp II nach Fitzpatrick. Ergebnisse: Mehrere Monate nach Beginn der Einnahme kam es zu striären, longitudinalen Pigmentierungen an Finger- und Fußnägeln. Bei zwei Patienten wurde dieser Befund als Zufallsbefund diagnostiziert, während sich die anderen beiden Patienten wegen der Nagelpigmentierungen in hautfachärztliche Behandlung begaben. Bei zwei der Patienten kam es wenige Monate nach Absetzen von Hydroxycarbamid zum Verschwinden der longitudinalen Pigmentierung während bei einem Patienten die Melanonychie der Finger- und Fußnägel bestehen blieb. Eine Patientin konnte wegen fehlenden Kontaktes nicht nachkontrolliert werden.Schlußfolgerung: Beim Auftreten longitudinaler Melanonychie bei hämato-onkologischen Patienten ist eine genaue Anamnese, insbesondere bezüglich der Medikamente wichtig, da durch Hydroxyharnstoff Pigmentierungen der Finger- und Fußnägel auftreten können. Nach wie vor müssen jegliche melanozytäre Pigmentierungen der Akren, die Ausdruck eines akrolentiginösen Melanoms sein können, diagnostisch ausgeschlossen werden.
    Journal der Deutschen Dermatologischen Gesellschaft 07/2004; 2(7). · 1.40 Impact Factor